Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 97, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Aug 6, 2003, 4:13 PM CDT for Lewis County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 4:13 PM CDT (21:13 UTC)
- Expired
- Aug 6, 2003, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Lewis County, TN
The radar
The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOHX 062114 FFWBNA TNC101-070015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 413 PM CDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... LEWIS COUNTY IN TENNESSEE THIS INCLUDES THE CITY OF HOHENWALD * UNTIL 715 PM CDT * AT 401 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY WAS OCCURRING OVER LEWIS COUNTY. MODERATE TO HEAVY RAIN WILL CONTINUE FOR THE NEXT FEW HOURS. ABOUT 3 INCHES OF RAIN HAS FALLEN OVER CORY BRANCH AND CANE CREEK IN NORTHERN LEWIS COUNTY AND FLOODING IS LIKELY IN THOSE LOCATIONS. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS, OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. LAT...LON 3567 8751 3542 8774 3538 8745 3566 8737 $$ END/ORCHANIAN
1 follow-up statement
000 WGUS74 KOHX 062248 FFSBNA TNC101-135-070015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 547 PM CDT WED AUG 6 2003 ...FLASH FLOOD WARNING CONTINUES FOR PERRY COUNTY UNTIL 7 PM... ...FLASH FLOOD WARNING CONTINUES FOR LEWIS COUNTY UNTIL 715 PM... THOUGH THE HEAVIEST RAINFALL HAS MOVED SOUTH OF THE WARNING AREA... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE AREA THROUGH 7PM. GIVEN THE HEAVY RAINS THAT OCCURRED EARLIER...ANY ADDITIONAL RAINFALL THAT FALLS WITHIN THE VALID TIME OF THE WARNING COULD PRODUCE FLASH FLOODING. IF TRAVELING BY CAR...DO NOT ATTEMPT TO DRIVE ACROSS WATER OF UNKNOWN DEPTH. KEEP IN MIND THAT FLASH FLOOD DEATHS ARE THE NUMBER ONE WEATHER RELATED KILLER. PLEASE AVOID BECOMING A STATISTIC. $$ 21
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:15 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 6, 2:15 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CDT WED AUG 6 2003 OHX DOPPLER SHOWING CONVECTION FIRING MAINLY SOUTH OF INTERSTATE 40 AT MID AFTERNOON. THIS SEEMS TO BE ALONG AND JUST SOUTH OF SURFACE BOUNDARY DRAPED WEST TO EAST ACROSS WEST AND MIDDLE TENNESSEE TO A LOW BACK IN SOUTHWEST ARKANSAS NEAR HOT SPRINGS. DEWPOINTS ARE IN THE LOWER 70S ACROSS THE MID STATE WHILE MID AND UPPER 70S BACK IN ARKANSAS AND SOUTHWEST TENNESSEE. BOTH AVN AND ETA SIMILAR IN SAGGING SURFACE BOUNDARY SOUTHWARD AND WORKING LOW EASTWARD INTO NORTH GEORGIA BY MIDDLE OF THE DAY THURSDAY. BY THURSDAY EVENING AIRMASS TRYING TO DRY OUT A LITTLE BUT BELIEVE PLATEAU WILL STILL HAVE SLIGHT CHANCE THURSDAY NIGHT FOR SHOWERS/TSTMS. NO POPS FOR FRIDAY AND SATURDAY BUT POPS BACK IN FORECAST BEGINNING SUNDAY AFTERNOON THROUGH WEDNESDAY AS UPPER LOW BELIEVE OR NOT ACTUALLY RETROGRADES DOWN ACROSS MID STATE. UNUSAL TO SEE THIS HAPPEN...ESPECIALLY DURING SUMMER MONTHS. MRF HINTING 180-240 HRS OUT FOR THE FIRST TIME THAT THE BIG UPPER RIDGE WILL FINALLY TRY AND COME EAST AFTER RIDGE ROLLS OVER RETROGRADING UPPER LOW ABOUT WEDNESDAY OF NEXT WEEK. TEMPS MAY HEAT UP A LITTLE LATE IN THE WORK WEEK AND INTO NEXT WEEKEND AS A RESULT OF THE PATTERN CHANGE EVOLVING LATE IN THE MRF. PRELIMINARY NUMBERS: NASHVILLE 69 86 68 86 65 3311 CROSSVILLE 65 80 62 80 61 4421 .BNA...NONE. BOYD 01
Hazardous weather outlook, Aug 6, 1:52 PM CDT, 2 hours 21 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 152 PM CDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE SOUTH HALF OF MIDDLE TENNESSEE INTO THE EARLY EVENING HOURS TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. IN ADDITION...BECAUSE THE ATMOSPHERE CONTAINS A LOT OF MOISTURE ALONG WITH INSTABILITY...ANY OF THE STRONGER STORMS WILL LIKELY PRODUCE FROM ONE TO AS MUCH AS TWO INCHES OF RAINFALL IN AS LITTLE AS AN HOUR. AREAS MOST PRONE TO FLASH FLOODING WILL BE WHERE THUNDERSTORMS REPEATEDLY MOVE ACROSS THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS AFTERNOON AND INTO THE EARLY EVENING HOURS TONIGHT. STEIGERWALDT
In the hours before
Local storm report, Aug 6, 2:00 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0200 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM WOODBURY TN FLASH FLOOD
08/06/03 CANNON SHERIFFS OFFICE REPORTED
FLOODING ON MAIN STREET,
SHORT MOUNTAIN ROAD, AND
AUBURNTOWN ROAD IN
WOODBURY.
KSVLocal storm report, Aug 6, 2:28 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0228 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 5 N HOHENWALD TN FLASH FLOOD
08/06/03 LEWIS LOCATED NEAR KIMMINS AND
CLOSE TO LEWIS AND HICKMAN
COUNTY LINE...
REPORTED BY SPOTTER
0122 PM 4 E HOHENWALD TN FLOOD
08/06/03 LEWIS LOCATED ALONG U.S. HIGHWAY
412...REPORTED BY THE
PUBLIC
STEIGERWALDTLocal storm report, Aug 6, 3:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0317 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0316 PM MURFREESBORO TN FLASH FLOOD
08/06/03 RUTHERFORD SHERIFFS OFFICE REPORTED
HIGH WATER ON JEFFERSON
ROAD IN THE NORTHEAST PART
OF THE COUNTY.
0314 PM CAMDEN TN WIND DAMAGE
08/06/03 BENTON CAMDEN POLICE DEPARTMENT
REPORTED ONE TREE DOWN AND
POWER LINES DOWN ON WEST
MAIN IN CAMDEN.
KSVLocal storm report, Aug 6, 3:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0336 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM CAMDEN TN 1.75 IN HAIL
08/06/03 BENTON SHERIFFS OFFICE REPORTED
GOLF BALL-SIZE HAIL IN
CAMDEN.
KSVThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:21 AM CDT | Flash Flood Warning | OHX | Maury | 3 hr |
| Aug 6, 12:40 PM CDT | Flash Flood Warning | OHX | Cannon | 3 hr |
| Aug 6, 12:55 PM CDT | Flash Flood Warning | OHX | Rutherford | 3 hr |
| Aug 6, 1:20 PM CDT | Flash Flood Warning | OHX | Lewis | 3 hr |
| Aug 6, 1:34 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis | 41 min |
| Aug 6, 2:03 PM CDT | Flash Flood Warning | OHX | Williamson | 3 hr |
| Aug 6, 2:17 PM CDT | Flash Flood Warning | OHX | Hickman | 3 hr |
| Aug 6, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 32 min |
| Aug 6, 3:46 PM CDT | Severe Thunderstorm Warning | OHX | Perry, Wayne | 44 min |
| Aug 6, 3:50 PM CDT | Flash Flood Warning | OHX | Perry | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.